Extremal Riemann Surfaces
About this Title
J. R. Quine and Peter Sarnak, Editors
Publication: Contemporary Mathematics
Publication Year : Volume 201
ISBNs: 978-0-8218-0514-5 (print); 978-0-8218-7792-0 (online)
MathSciNet review: 1429188
This volume is an outgrowth of the AMS Special Session on Extremal Riemann Surfaces held at the Joint Mathematics Meeting in San Francisco, January 1995. The book deals with a variety of extremal problems related to Riemann surfaces. Some papers deal with the identification of surfaces with longest systole (element of shortest nonzero length) for the length spectrum and the Jacobian. Parallels are drawn to classical questions involving extremal lattices. Other papers deal with maximizing or minimizing functions defined by the spectrum such as the heat kernel, the zeta function, and the determinant of the Laplacian, some from the point of view of identifying an extremal metric.
There are discussions of Hurwitz surfaces and surfaces with large cyclic groups of automorphisms. Also discussed are surfaces which are natural candidates for solving extremal problems such as triangular, modular, and arithmetic surfaces, and curves in various group theoretically defined curve families. Other allied topics are theta identities, quadratic periods of Abelian differentials, Teichmüller disks, binary quadratic forms, and spectral asymptotics of degenerating hyperbolic three manifolds.
Includes papers by some of the foremost experts on Riemann surfaces.
Outlines interesting connections between Riemann surfaces and parallel fields.
Follows up on investigations of Sarnak concerning connections between the theory of extreme lattices and Jacobians of Riemann surfaces.
Contains papers on a variety of topics relating to Riemann surfaces.
Graduate students, research mathematicians interested in Riemannian surfaces and related fields.
Table of Contents
- Peter Sarnak – Extremal geometries [MR 1429189]
- Paul Schmutz Schaller – Extremal Riemann surfaces with a large number of systoles [MR 1429190]
- M. Näätänen and T. Kuusalo – On arithmetic genus subgroups of triangle groups [MR 1429191]
- M. Bernstein and N. J. A. Sloane – Some lattices obtained from Riemann surfaces [MR 1429192]
- J. R. Quine – Jacobian of the Picard curve [MR 1429193]
- Rubí E. Rodríguez and Víctor González-Aguilera – Fermat's quartic curve, Klein's curve and the tetrahedron [MR 1429194]
- Ravi S. Kulkarni – Riemann surfaces admitting large automorphism groups [MR 1429195]
- John F. X. Ries – The splitting of some Jacobi varieties using their automorphism groups [MR 1429196]
- Robert Brooks, Hershel M. Farkas and Irwin Kra – Number theory, theta identities, and modular curves [MR 1429197]
- Robert Brooks and Yaacov Kopeliovich – Uniformization of some quotients of modular curves [MR 1429198]
- Clifford J. Earle and Frederick P. Gardiner – Teichmüller disks and Veech's -structures [MR 1429199]
- Józef Dodziuk and Jay Jorgenson – On the geometry and spectral asymptotics of degenerating hyperbolic three manifolds [MR 1429200]
- Debra Curtis and Marvin Tretkoff – Differential equations for the quadratic periods of abelian differentials [MR 1429201]
- Carlo Morpurgo – Zeta functions on [MR 1429202]
- Albert Baernstein, II – A minimum problem for heat kernels of flat tori [MR 1429203]